Arkansas, 2012

Damaging Wind in Arkansas, August 6, 2012

August 6, 2012 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms formed around the eastern periphery of an upper level ridge of high pressure that extended from New Mexico and the panhandle of Texas into the Southern Plains and Lower Mississippi Valley. An upper level shear axis and trough of low pressure aloft over Arkansas and East Oklahoma help provide lift and instability as it shifted east into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms formed around the eastern periphery of an upper level ridge of high pressure that extended from New Mexico and the panhandle of Texas into the Southern Plains and Lower Mississippi Valley. An upper level shear axis and trough of low pressure aloft over Arkansas and East Oklahoma help provide lift and instability as it shifted east into the area. A surface boundary over the same area (Oklahoma and Arkansas) also contributed to the development of convection. Strong to severe thunderstorms produce scattered damage to trees and power lines with most of the damage caused by wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 1:27 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 6, 1:27 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
227 PM CDT MON AUG 6 2012

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION
IN RESPONSE TO AN UPPER-LEVEL WEAKNESS DIGGING SOUTH FROM
ARKANSAS. CONVECTION FORECAST TO CONTINUE THROUGH THE REMAINDER OF
THE AFTERNOON INTO THE EVENING HOURS. LOW TEMPERATURES TONIGHT TO
FALL INTO THE MID TO UPPER 70S WITH LIGHT WINDS AREAWIDE.

WEAK FRONTAL BOUNDARY ACROSS THE REGION TO SHIFT SOUTH
OVERNIGHT...DIMINISHING RAIN CHANCES ACROSS THE INTERSTATE 30
CORRIDOR FOR TUESDAY. CLOUD COVER AND INSTABILITY EXPECTED TO KEEP
AFTERNOON HIGH TEMPERATURES ON TUESDAY AT OR BELOW 100 DEGREES
WITH HEAT INDEX VALUES BELOW ADVISORY CRITERIA.

PATTERN EXPECTED TO SHIFT ON FRIDAY AS CANADIAN SURFACE HIGH
PRESSURE DIVES SOUTH BEHIND A ROBUST COLD FRONT. COULD SEE SOME
CONVECTION ALONG AND AHEAD OF THE FRONTAL BOUNDARY. FOR THIS
PACKAGE...HINTED AT A COOLING TREND BUT REMAINED WARMER THAN THE
GFS WHICH IS ADVERTISING HIGHS IN THE LOW TO MID 90S THROUGH THE
WEEKEND. OTHERWISE...COULD SEE LOWS TEMPERATURES IN THE MID TO
UPPER 60S WITH MOSTLY CLEAR SKIES PREVAILING LATE IN THE PERIOD.
/05/

&&

.AVIATION...
VFR CONDITIONS SHOULD CONTINUE THROUGH MUCH OF THE TAF PERIOD.
WIDELY SCT CONVECTION CONTINUES ACROSS PORTIONS OF E TX/NW LA/SCNTRL
AR...WITH THIS CONVECTION POSSIBLY AFFECTING THE SHV/LFK/ELD/MLU
TERMINALS THROUGH LATE AFTERNOON/EARLY EVENING. AMENDMENTS MAY BE
NEEDED LATER THIS AFTERNOON FOR THESE TERMINALS BASED ON RADAR
TRENDS...WITH CONVECTION IN CNTRL AR EXPECTED TO CONTINUE SE INTO
SCNTRL AR/POSSIBLY NE LA AFTER 21Z. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING BRIEF MVFR CIGS/REDUCED VSBYS AND WIND GUSTS IN
EXCESS OF 40KTS...BEFORE DIMINISHING THIS EVENING. AM EXPECTING
ELEVATED CONVECTIVE DEBRIS TO LINGER ACROSS AT LEAST THE SRN HALF OF
THE AREA OVERNIGHT WHILE GRADUALLY THINNING. OTHERWISE...ANOTHER VFR
CU FIELD SHOULD REDEVELOP BY MIDDAY TUESDAY...WITH ISOLATED
CONVECTION POSSIBLE DURING THE AFTERNOON. VRB WINDS UP TO 6KTS THIS
AFTERNOON...WILL BECOME LT/VRB AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  97  77  98  76 /  30  30  10  20  30
MLU  76  98  75  98  73 /  30  30  10  20  20
DEQ  72  97  75  97  74 /  20  20  10  20  30
TXK  76  97  75  97  75 /  20  20  10  20  30
ELD  73  98  73  96  74 /  30  20  10  20  30
TYR  78  99  77  98  74 /  30  20  10  20  30
GGG  77  98  76  98  74 /  30  20  10  20  30
LFK  76  98  74  97  74 /  30  30  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/15
Hazardous weather outlook, Aug 6, 10:45 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT MON AUG 6 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE REGION AGAIN THIS AFTERNOON AND EVENING...WITH THE GREATEST
COVERAGE EXPECTED ACROSS NORTH CENTRAL LOUISIANA. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...A FEW DAMAGING WIND GUSTS
CANNOT BE RULED OUT WITH ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

05

In the hours before

Special weather statement, Aug 6, 3:32 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
432 PM CDT MON AUG 6 2012

ARZ060-061-062215-
HEMPSTEAD-NEVADA-
432 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...EMMET...HOPE...PERRYTOWN AND PRESCOTT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES EAST OF BLEVINS...OR 9 MILES
NORTHWEST OF PRESCOTT...MOVING SOUTH AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Aug 6, 3:37 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 PM CDT MON AUG 6 2012

ARZ073-LAZ006-062215-
UNION-
437 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     HUTTIG...LAPILE AND STRONG...

AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF LAPILE...OR 8
MILES WEST OF WEST CROSSETT...MOVING SOUTH AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Aug 6, 3:40 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 PM CDT MON AUG 6 2012

ARZ051-062230-
HOWARD-
440 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...DIERKS AND NASHVILLE...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DIERKS...MOVING SOUTH AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

19
Local storm report, Aug 6, 3:57 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 NNW MINDEN            32.66N 93.30W
08/06/2012                   WEBSTER            LA   LAW ENFORCEMENT

            TREES DOWN ON DORCHEAT ROAD

&&

19
Local storm report, Aug 6, 4:01 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 PM CDT MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     5 SE SHONGALOO          32.89N 93.23W
08/06/2012                   WEBSTER            LA   LAW ENFORCEMENT

            TREES DOWN NEAR SHONGALOO

&&

19
Special weather statement, Aug 6, 4:21 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
521 PM CDT MON AUG 6 2012

ARZ051-060-062300-
HEMPSTEAD-HOWARD-
521 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     MINERAL SPRINGS...NASHVILLE...SARATOGA AND TOLLETTE...

AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NASHVILLE...MOVING SOUTH AT 15
MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

19

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hempstead

When
August 6, 4:26 PM CST
Where
Hempstead County, 0.58 mi W of Rocky Mound
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -93.540

Powerlines were downed east of Hope, Arkansas along Hwy. 32.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399481.